What are medication-induced dystonic reactions?

Updated: Feb 19, 2018
  • Author: John Michael Kowalski, DO; Chief Editor: David Vearrier, MD, MPH  more...
  • Print
Answer

Dystonic reactions are reversible extrapyramidal effects that can occur after administration of a neuroleptic drug. Symptoms may begin immediately or can be delayed hours to days. Although a wide variety of medications can elicit symptoms, the typical antipsychotics are most often responsible.

Dystonic reactions (ie, dyskinesias) are characterized by intermittent spasmodic or sustained involuntary contractions of muscles in the face, neck, trunk, pelvis, extremities, and even the larynx. [1, 2] Although dystonic reactions are rarely life threatening, the adverse effects often cause distress for patients and families.

Medical treatment is usually effective to abate acute symptoms. With treatment, motor disturbances resolve within minutes, but they can reoccur over subsequent days.


Did this answer your question?
Additional feedback? (Optional)
Thank you for your feedback!